Wyoming, 2026High Wind in Wyoming, March 16 to 18, 2026
March 16 to 18, 2026 · NWS CYS · 6 events in 6 counties and zones
A surface warm front lifted northeast across the region, resulting in increasing surface pressure gradients and locally strong gusty winds, mainly across the wind prone areas of southeast Wyoming.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface warm front lifted northeast across the region, resulting in increasing surface pressure gradients and locally strong gusty winds, mainly across the wind prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 16, 4:01 AM MST, 6 hours 32 minutes earlier. Its key messages:
- High Wind Watches have been upgraded to High Wind Warnings for the typical wind prone areas on Tuesday.
- Dangerous fire conditions expected Tuesday afternoon with low humidity and very strong winds.
- A prolonged Red Flag event is looking likely this week with near- record to record breaking temperatures expected across the region. A Fire Weather Watch is in effect for all areas along and east of the Laramie Range from 9AM Wednesday through at least 6PM Friday.
- Record breaking warm temperatures are expected across the entire area during the second half of the week.
Area forecast discussion, Mar 16, 4:01 AM MST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
501 AM MDT Mon Mar 16 2026
.KEY MESSAGES...
- High Wind Watches have been upgraded to High Wind Warnings for
the typical wind prone areas on Tuesday.
- Dangerous fire conditions expected Tuesday afternoon with low
humidity and very strong winds.
- A prolonged Red Flag event is looking likely this week with
near- record to record breaking temperatures expected across
the region. A Fire Weather Watch is in effect for all areas
along and east of the Laramie Range from 9AM Wednesday through
at least 6PM Friday.
- Record breaking warm temperatures are expected across the
entire area during the second half of the week.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 126 AM MDT Mon Mar 16 2026
Much quieter weather is expected throughout the week as upper-level
riding begins to dominate the region Tuesday through the weekend.
For today, largely northerly to north-northwesterly flow is expected
as the upper-level ridge builds over the far southwestern portions
of the CONUS and the ridge axis shifts eastward. Multiple lobes of
500mb cyclonic vorticity advection will push through the CWA today
leading to increasing cloud cover through the afternoon and evening
hours. 700mb flow remains largely northwesterly as the 700mb low
continues to push off to the east and the 700mb ridge starting
building just off the coast of California. With northwesterly 700mb
flow, multiple weak disturbances are expected to push through the
flow throughout the day along with increasing warm air advection,
bringing continued isolated to scattered mountain snow chances for
the Sierra Madre and Snowy ranges. Significant snowfall is not
expected with these disturbances as the atmosphere remains fairly
dry. However, the highest elevations could pick up an additional 2
to 4 inches of snow. During this transitional flow period, 700mb
height gradients will remain elevated, leading to a jet around 45 to
50kts for the early and mid-morning hours before reducing into the
early afternoon and early evening hours. However, as the 700mb ridge
slowly progresses eastward, 700mb flow will become elevated once
again starting this evening and continuing through Tuesday afternoon
and evening. As a result, a 700mb jet around 45 to 50kts is expected
to redevelop through the evening and into the overnight hours.
Stronger downward omega values are expected with the second wave of
increasing winds, suggesting that 700mb winds may mix down to the
surface in the wind prone area, likely producing gusts between 60
and 70mph. The High Wind Watches have been upgraded to High Wind
Warnings from 9PM tonight through midnight Tuesday night. Isolated
gusts up to 60 to 60mph cannot be completely ruled out near
Arlington prior to the High Wind Warning going into effect, but any
gusts to this level are not currently anticipated to be frequent due
to weaker parameters during this time. Expect temperatures this
afternoon to warm into the 40s across much of the CWA, with a warmer
night expected compared to Sunday night/Monday morning.
For Tuesday, the upper-level ridge axis will barely move further to
the east, with the axis centered over southern California for much
of the day and into mid-week. Therefore, northwesterly flow is
expected to continue across the CWA with a few lobes of 500mb
cyclonic vorticity traversing overhead. Favorable synoptic lift for
snow showers across the mountains is expected to end by 6AM Tuesday,
leading to drier conditions and clearing skies. A 700mb shortwave
trough looks to develop overnight Tuesday into the early morning
hours, increasing 700mb winds as is passes overhead and likely
leaving a few residual clouds across the CWA Tuesday afternoon. The
700mb jet will increase to around 55 to 60kts early Tuesday morning,
continuing to favor high winds near the surface. Downward omega
values will also be a touch stronger Tuesday morning, so some of the
stronger wind gusts may expand eastward into the wind prone adjacent
zones, including central Laramie County. At this time, confidence is
on the lower side for high winds to occur in Cheyenne, but with this
type of set up, gusty conditions are very likely. This 700mb flow
will slowly weaken throughout the day as 700mb temperatures increase
into the 2 to 4C range Tuesday afternoon. Surface temperatures are
expected to increase into the upper-50s to low-70s across the area,
with the warmest temperatures expected across western Nebraska.
Downsloping winds throughout the day should help increase the
temperature at Cheyenne towards the mid- to upper-60s. Precipitation
is not anticipated, lead to very dry conditions throughout the
afternoon hours. While relative humidity values are only expected to
drop into the 20 to 25% range, with winds potentially gusting
upwards of 50 to 60mph, especially along I-25 from Cheyenne to
Sidney, dangerous fire weather conditions may develop. A Fire
Weather Watch has been issued for this area through Tuesday evening.
Looking ahead, a long duration Fire Weather Watch has been issued
for all areas along and east of the Laramie Range. Daily
temperatures are expected to soar towards record values as the upper-
level ridge takes hold of the western CONUS. With breezy and very
dry conditions expected to continue, critical fire conditions are
expected every afternoon through the end of the week. Overnight
humidity recoveries look to be quite low throughout the week, so the
second Fire Weather Watch will run from 9AM Wednesday through at
least 8PM Friday, and may be extended into Saturday afternoon.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 126 AM MDT Mon Mar 16 2026
No major changes. Record temperatures and critical fire
conditions expected through the week. Please see previous
discussion for more details...
The long term will be flat out hot for this time of year, as a high
pressure ridge controls the Western US and brings record breaking
temperatures alongside a daily concern for critical fire weather
conditions. Ensembles show nearly identical forecasts with high
pressure ridging originating from the Desert Southwest and expanding
over the entirety of the region through the end of the forecast
period, with some shifting eastwards and perhaps flattening of this
feature by Saturday into Sunday. But this ridge is expected to keep
us under warm westerly to northwesterly flow aloft, with dry air
overspreading and keeping nil precipitation chances the standard
during the period. This will bring two sensible weather concerns to
the CWA - firstly, record setting warmth is nearly certain with this
pattern. Widespread highs in the mid 70's to mid 80's are expected,
making it feel more like late spring and early summer. Normal highs
for this time of year are in the upper 40's to upper 50's, so this
means we'll be around 20-25+ degrees above normal for this time of
year. Secondly, the significant dry air alongside limited overnight
recoveries and breezy diurnal winds will combine to produce a
critical environment for fire weather, with red flag warnings likely
to be issued within the next couple of days. Our drought conditions
are all but certain to persist and likely become exasperated in the
coming week as precipitation becomes a fleeting memory, and winter
is stuck in the rear-view.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 500 AM MDT Mon Mar 16 2026
VFR conditions expected through the 12Z TAF period. Mid-level
clouds will move in throughout the morning hours, lowering
ceilings to below 10,000ft AGL. Gusty winds expected during the
afternoon before decreasing after sunset.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Wednesday morning through Friday
evening for WYZ417>419-430>433.
Fire Weather Watch from Tuesday morning through Tuesday
evening for WYZ430-431.
High Wind Warning from 9 PM this evening to 6 PM MDT Tuesday
for WYZ106.
High Wind Warning from 9 PM this evening to midnight MDT
Tuesday night for WYZ110-116-117.
NE...Fire Weather Watch from Wednesday morning through Friday
evening for NEZ434>437.
Fire Weather Watch from Tuesday morning through Tuesday
evening for NEZ437.
&&
SHORT TERM...AM
LONG TERM...AM/CG
AVIATION...AMHazardous weather outlook, Mar 16, 2:04 AM MST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
304 AM MDT Mon Mar 16 2026
NEZ002-003-019>021-054-055-095-096-WYZ101>119-170915-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
304 AM MDT Mon Mar 16 2026
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Warmer today with partly cloudy skies. Very warm temperatures
return mid-week.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A prolonged Red Flag event is looking likely this week with near-
record to record breaking temperatures expected across the region.
A Fire Weather Watch is in effect for all areas along and east of
the Laramie Range from 9AM Wednesday through at least 6PM Friday.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, South Laramie Range
- When
- March 16, 10:33 AM MST to March 17, 9:56 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
About half of the observation sites over the southern Laramie Range measured wind gusts over 58 MPH, mainly during the morning hours of March 17th. Peak gust of 68 MPH was measured at the WYDOT site in Vedauwoo and at Remount Road east of Burford Wyoming.
High Wind, North Snowy Range Foothills
- When
- March 16, 1:15 PM MST to March 17, 9:52 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Most of the WYDOT observation sensors reported continuous wind gusts over 58 MPH for nearly 18 hours. Peak wind gust of 72 MPH was observed the Strouss Hill WYDOT site, northwest of Laramie.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 17, 3:22 AM MST to 5:26 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT site at Bordeaux, along Interstate 25, reported brief strong wind gust between 58 and 65 MPH.
High Wind, South Laramie Range Foothills
- When
- March 17, 5:56 AM MST to 9:02 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A few strong wind gusts were observed during the early morning hours of March 17th. Peak gust of 65 MPH measured at the EMKAYW Union Pacific Railroad site west of Cheyenne.
High Wind, Laramie Valley
- When
- March 18, 1:56 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Quealy Dome WYDOT site observed a brief gust of 60 MPH.
High Wind, Central Laramie County
- When
- March 18, 2:16 AM MST to 7:02 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Bear Creek WYDOT site reported a few wind gusts between 58 and 66 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, March 16 to 21, 20261 death · 22 events
- Tornadoes and Damaging Winds in Georgia, March 16, 2026$179,000 · EF0 · 105 events
- Tornado and Damaging Winds in Maryland, March 16, 2026$515,000 · EF0 · 51 events
- Damaging Winds in North Carolina, March 16, 20261 injured · $225,000 · 51 kt wind · 42 events
- Damaging Winds in Virginia, March 16, 2026$198,000 · 61 kt wind · 44 events
- Damaging Winds in Florida, March 16, 2026$384,000 · 59 kt wind · 30 events
- Hail and Damaging Winds in Florida, March 16, 2026$520,000 · 1 in hail · 20 events
- Damaging Winds in Virginia, March 16, 2026$72,000 · 59 kt wind · 28 events
- Damaging Winds and Strong Wind in West Virginia, March 16, 2026$43,000 · 50 kt wind · 37 events
- High Wind and Strong Wind in New York, March 16 to 17, 2026$140,000 · 50 kt wind · 9 events
- Tornado and Damaging Winds in Delaware, March 16, 20261 injured · EF1 · 29 events
- Damaging Winds in New Jersey, March 16, 202658 kt wind · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318367, 1318363, 1318361, 1318370, 1318364, 1318373.